Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 44, NWS Topeka, KS

May 24, 2007Geary County, Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at May 24, 2007, 6:04 AM CDT for Geary County, Riley County, Kansas. It took effect at May 24, 2007, 6:09 AM CDT. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2007, 6:04 AM CDT (11:04 UTC)
In effect from
May 24, 2007, 6:09 AM CDT
Expired
May 24, 2007, 7:00 AM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:25 AM CDTHEAVY RAIN 4.84Riley, KSRAIN TOTAL SINCE 7AM THE 23RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 241109
FFWTOP
KSC061-161-241200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
604 AM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 700 AM CDT

* AT 603 AM CDT...LOCAL LAW ENFORCEMENT IN RILEY COUNTY REPORTED 
SEVERAL ROADS UNDER WATER. NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED 5 TO 6 INCHES OF RAIN HAD ALREADY FALLEN OVER THE WARNED 
AREA. ANOTHER CLUSTER OF THUNDERSTORMS MAY PRODUCE AN ADDITIONAL ONE 
TO TWO INCHES OF RAINFALL. 

* LOCATIONS IMPACTED INCLUDE...
  MILFORD STATE PARK...
  GRANDVIEW PLAZA...
  OGDEN...
  MILFORD LAKE...
  MILFORD...
  KEATS...
  JUNCTION CITY...
  MANHATTAN...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 292 AND 321.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3887 9691 3888 9650 3903 9651 3904 9640
      3916 9639 3919 9653 3928 9664 3928 9694

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:25 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 24, 4:25 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT THU MAY 24 2007

.DISCUSSION...

MAIN CONCERN THIS MORNING IS HEAVY RAINFALL.

LINE OF CONVECTION WAS OCCURRING THIS MORNING FROM SOUTHEAST
NEBRASKA INTO SOUTH CENTRAL KANSAS. SURFACE FRONT WAS ACROSS
SOUTHEAST NEBRASKA TO LOW NEAR MEDICINE LODGE AT 08Z. VERY HEAVY
RAINFALL HAS OCCURRED ACROSS CENTRAL AND NORTH CENTRAL KANSAS SINCE
WEDNESDAY EVENING. AMOUNTS OF 2 TO 5 INCHES WERE COMMON WITH HIGHER
AMOUNTS IN ELLSWORTH COUNTY. PROFILERS SHOW WINDS AT 850 MB STARTING
TO VEER OVER THE LAST COUPLE OF HOURS. UPPER TROUGH OVER THE ROCKIES
WAS PROGRESSING EAST INTO THE PLAINS. THE SURFACE LOW WILL MOVE
ALONG THE FRONT INTO NORTHEAST KANSAS THIS MORNING AS THE COLD FRONT
AND COLD POOL ASSOCIATED WITH THE OUTFLOW BOUNDARY MOVES EAST
THROUGH THE CWA. RADAR TRENDS SHOW LINES OF STORMS MOVING EAST
NORTHEAST AND THIS TREND WILL CONTINUE. ADDITIONAL HEAVY RAINFALL IS
LIKELY ACROSS CENTRAL KANSAS EARLY THIS MORNING INTO NORTHEAST
KANSAS. WILL CONTINUE WITH FLASH FLOOD WATCH UNTIL 7 AM. WITH WINDS
VEERING AND BECOMING MORE PARALLEL TO THE FRONT WILL LESSEN THE
HEAVY RAIN THREAT ACROSS EAST CENTRAL KANSAS LATER THIS MORNING.

THIS AFTERNOON FRONT WILL BE ALONG AND SOUTH OF THE TURNPIKE OR I
35. WILL MAINTAIN HIGHEST POPS THERE AHEAD OF THE BOUNDARY WITH DRY
CONDITIONS ACROSS NORTH CENTRAL KANSAS AS TROUGH AXIS MOVES EAST OF
THE AREA. FRONT HANGS UP ACROSS SOUTHEAST KANSAS THIS EVENING WITH
CONTINUED POPS ALONG AND SOUTHEAST OF I-35. WILL CONTINUE SOME SMALL
POPS IN FAR SOUTHEAST CWA AFTER MIDNIGHT AS CELLS THAT DEVELOP ALONG
THE FRONT MAY APPROACH PARTS OF ANDERSON COUNTY.

LOWERED TEMPS FOR TODAY WITH WIDESPREAD PRECIP THIS MORNING AND COOL
ADVECTION THIS AFTERNOON ACROSS THE AREA.

NO CHANGES TO REST OF THE FORECAST. STILL LOOKING LIKE A WET PERIOD
THROUGH THE WEEKEND WITH RETURN OF MOISTURE FROM DECAYING FRONT OVER
OKLAHOMA AND THEN APPROACH OF NORTHERN STREAM WAVE SATURDAY AND
SATURDAY NIGHT WITH FRONT SAGGING SOUTH NEAR THE NORTHERN BORDER
WITH NEBRASKA BY 12Z SUNDAY.

53

&&

.AVIATION...

A LINE OF ROBUST THUNDERSTORM CONVECTION CURRENTLY EXTENDS ALONG A
LINE FROM SENECA TO MANHATTAN TO SALINA KANSAS. EXPECT A SLOW
EASTWARD PROGRESSION OF THE TRAINING CONVECTIVE LINE DURING THE NEXT
12 HOURS EVENTUALLY EXITING THE AVIATION RESPONSIBILITY AREA. EXPECT
MODERATE TO SEVERE TURBULENCE ALONG WITH GUSTY AND ABRUPT WIND
SHIFTS IN THE VICINITY OF LEADING EDGE OF THUNDERSTORMS. MVFR
CONDITIONS CAN BE EXPECTED WITHIN AREA OF SHOWERS AND THUNDERSTORMS
DURING THE FIRST HALF OF THE FORECAST PACKAGE.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 AM
THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN COUNCIL GROVE...
WAMEGO TO SENECA LINE. KSZ008>011-020>023-034>037.
Hazardous weather outlook, May 24, 5:09 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT THU MAY 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL SLOWLY
MOVE EASTWARD ACROSS THE REGION DURING THE MORNING THROUGH THE
AFTERNOON HOURS. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND SMALL
HAIL WILL BE POSSIBLE WITH THE MOST ROBUST ACTIVITY. IN
ADDITION...VERY HEAVY RAINFALL WILL RESULT IN THE POTENTIAL FOR
FLOODING...ESPECIALLY IN AREAS WITH ALREADY SATURATED GROUNDS
ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. SEVERAL
STREAMS AND RIVERS ARE FORECAST TO FLOOD. THE PRECIPITATION WILL
END FROM WEST TO EAST DURING THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGHOUT THE NEXT
SEVERAL DAYS. CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
AND OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

BLAIR

In the hours before

Local storm report, May 24, 5:03 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      TALMAGE                 39.03N 97.26W
05/24/2007                   DICKINSON          KS   EMERGENCY MNGR

            A BRIDGE IN TOWN THAT WAS RECENTLY BUILT IS CURRENTLY 3
            FEET UNDER WATER. ON EITHER SIDE OF THE BRIDGE...WATER IS
            15 TO 20 FEET DEEP.

&&

EK
Local storm report, May 24, 5:31 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       18 NW CONCORDIA         39.75N 97.90W
05/24/2007  M4.50 INCH       REPUBLIC           KS   TRAINED SPOTTER

            STORM TOTAL. 3.0 INCHES HAS FALLEN SINCE 9PM THE 23RD.

&&

EK
Local storm report, May 24, 5:41 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     FLASH FLOOD      5 S WAKEFIELD           39.14N 97.01W
05/24/2007                   CLAY               KS   COUNTY OFFICIAL

            EAST OF INDUSTRY NEAR THE CLAY/DICKINSON COUNTY LINE.
            FLOOD WATER 6 INCHES DEEP WASHING OUT INDIAN HILLS ROAD
            IN CLAY COUNTY.

&&

EK
Special weather statement, May 24, 5:42 AM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
542 AM CDT THU MAY 24 2007

KSZ054-241115-
LYON-
542 AM CDT THU MAY 24 2007

THROUGH 615 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE OLPE...EMPORIA...HARTFORD AND NEOSHO
RAPIDS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118
AND 125 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 131 AND 143 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER.

BLAIR
Local storm report, May 24, 5:45 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     HEAVY RAIN       8 NE ABILENE            39.00N 97.11W
05/24/2007  M5.00 INCH       DICKINSON          KS   EMERGENCY MNGR

&&

EK
Local storm report, May 24, 5:48 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     FLASH FLOOD      2 N ABILENE             38.95N 97.21W
05/24/2007                   DICKINSON          KS   EMERGENCY MNGR

            WATER MOVING ONTO INTERSTATE 70 EASTBOUND FROM THE MEDIAN
            TO THE SHOULDER OF THE FAST LANE AT MILE MARKER 275.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris58 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPMorris48 min
May 23, 8:29 PM CDTFlash Flood WarningTOPRepublic4 hr
May 23, 9:09 PM CDTSevere Thunderstorm WarningTOPMorris51 min
May 23, 9:14 PM CDTFlash Flood WarningTOPMorris4 hr
May 23, 10:27 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris4 hr
May 23, 11:27 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 12:54 AM CDTFlash Flood WarningTOPClay4 hr
May 24, 1:28 AM CDTFlash Flood WarningTOPMarshall, Riley, Washington4 hr
May 24, 1:31 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
May 24, 2:20 AM CDTFlash Flood WarningTOPDickinson, Geary4 hr
May 24, 3:20 AM CDTFlash Flood WarningTOPNemaha, Pottawatomie4 hr
May 24, 4:08 AM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 4:52 AM CDTFlash Flood WarningTOPClay113 min
May 24, 5:21 AM CDTFlash Flood WarningTOPMarshall, Riley114 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.